Alert archive / Indiana / River Flood Warnings in 2017

River Flood Warning 255, NWS Indianapolis, IN

July 1, 2017Tippecanoe County, Indiana

NWS Indianapolis, IN issued this river flood warning at Jul 1, 2017, 3:29 AM EDT for Tippecanoe County, Indiana. It was in force for 10 hr.

The area

The outline as issued.

The facts

Issued
Jul 1, 2017, 3:29 AM EDT (07:29 UTC)
Expired
Jul 1, 2017, 1:41 PM EDT
In force
10 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

County Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wildcat Creek (IN) near Lafayette (LYTI3). The gauge peaked at 12.69 ft at Jul 1, 2017, 8:00 AM EDT.

actionminormoderate5101507/0107/02
Action stage
6 ft
Minor stage
10 ft
Moderate stage
15 ft
Major stage
19.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03335000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

934 
WGUS43 KIND 010729
FLWIND
Flood Warning
National Weather Service Indianapolis IN
329 AM EDT Sat Jul 1 2017

...The National Weather Service in Indianapolis has issued a Flood 
Warning for portions of the following rivers in central and southern 
Indiana...

  Wabash River...Wildcat Creek...

.Lowland flooding will develop along rivers in central and southern 
Indiana. Significant flooding is not expected. Flooding will affect 
some local and state roads...low agricultural land and some river 
parks. 

Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



ILC023-033-INC153-167-011929-
/O.NEW.KIND.FL.W.0252.170703T0900Z-170705T1800Z/
/HUFI3.1.ER.170703T0900Z.170704T0000Z.170705T0600Z.NO/
329 AM EDT Sat Jul 1 2017

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Wabash River at Terre Haute.
* from late Sunday night to Wednesday afternoon.
* At  3:00 AM Saturday the stage was 7.8 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Monday morning and continue to
  rise to near 14.4 feet by Tuesday morning.  The river will fall 
  below flood stage by early Wednesday morning.
* At 14.0 feet...Flood waters begin to enter the two breaks in the 
  Honey Creek Levee maintained by the Honey Creek Levee Association.
  These two breaks occurred during the April 2013 flood.

&&

LAT...LON 3960 8736 3943 8740 3930 8757 3932 8763
      3945 8747 3960 8741             

$$

ILC033-101-INC083-153-011928-
/O.NEW.KIND.FL.W.0253.170703T0430Z-170706T1525Z/
/HUTI2.1.ER.170703T0430Z.170704T1800Z.170706T0325Z.NO/
229 AM CDT Sat Jul 1 2017

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Wabash River at Hutsonville Legacy Power Plant Site.
* from late Sunday night to Thursday morning.
* Flood stage is 16.0 feet.
* Forecast...The river is forecast to have a maximum value of 16.7 
  feet Tuesday early afternoon.
* At 16.0 feet...Old Darwin Road and a few low rural roads between 
  York and Hutsonville, Illinois begin to flood.  Agricultural 
  flooding begins along portions of the river.

&&

LAT...LON 3930 8757 3923 8754 3912 8762 3914 8768
      3922 8762 3932 8763             

$$

ILC033-101-INC083-153-011928-
/O.NEW.KIND.FL.W.0254.170703T2000Z-170706T1648Z/
/RVTI3.1.ER.170703T2000Z.170705T0600Z.170706T0448Z.NO/
329 AM EDT Sat Jul 1 2017

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Wabash River at Riverton.
* from Monday afternoon to Thursday afternoon.
* At  3:00 AM Saturday the stage was 10.6 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Monday afternoon and continue 
  to rise to near 15.4 feet by Wednesday early afternoon.  The river 
  will fall below flood stage by early Thursday morning.
* At 16.0 feet...Some agricultural lands underwater.  A few rural 
  roads in Crawford County, Illinois close as water backs up Minnow 
  Slough.  High water affects campground at Leaverton Park in 
  Palestine.  A few private roads near the Gill Township levee in 
  Sullivan County may flood.  Water level is at the top of most 
  makeshift levees.

&&

LAT...LON 3913 8761 3899 8748 3886 8750 3885 8756
      3898 8759 3913 8767             

$$

INC157-011741-
/O.NEW.KIND.FL.W.0255.170701T0729Z-170701T1741Z/
/LYTI3.1.ER.170701T0246Z.170701T0645Z.170701T1141Z.NO/
329 AM EDT Sat Jul 1 2017

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Wildcat Creek near Lafayette.
* until this afternoon.
* At  2:45 AM Saturday the stage was 11.6 feet.
* Flood stage is 10.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  this morning.
* At 10.0 feet...Flooding of lowland areas in progress in portions of 
  Tippecanoe County.

&&

LAT...LON 4047 8645 4042 8681 4046 8689 4048 8687
      4045 8682 4050 8645             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Jul 1, 3:11 AM EDT, 18 minutes earlier.

Area forecast discussion, Jul 1, 3:11 AM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
311 AM EDT Sat Jul 1 2017

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 205 PM EDT Fri Jun 30 2017

A cold front is expected to move through late tonight. In the wake
of this front, high pressure is expected to move into the area over
the weekend and on into early next week. A frontal system may affect
the area towards the middle of next week.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 133 AM EDT Sat Jul 1 2017

Removed pops for the rest of the night as atmosphere has stabilized.

Issued at 912 PM EDT Fri Jun 30 2017

Left chance thunderstorm pops in the rest of the night as there is
uspream storms over central Illinois and High Resolution Rapid
Refresh suggests they could make it in late this evening and
overnight. With moderately strong upper trough to the west, a cold
front to the northeast and some instability leftover, that seems
reasonable.

Previous discussion follows...
Issued at 205 PM EDT Fri Jun 30 2017

Appears convectively induced vorticity center presently moving into
southwest Illinois, with convection increasing ahead of this
feature. Short term models suggest this vorticity center will pass
across the local area late this afternoon and into the evening
hours, eventually moving off into Ohio around 010500Z. Air mass
continues to be quite unstable for strong convection, but deep layer
shear remain weak. Shear may increase some later this afternoon as
vorticity center approches.

Highest PoPs appear to be from the mid afternoon hours into the
evening hours coinciding with best instability and lift, with PoPs
tapering off by the late evening hours and overnight.

Doesn't appear there is much of a precipitation chance late tonight
in the wake of upper air feature, but will keep a small PoP going as
a surface front moves through.

Low level thicknesses suggest the GFS MOS lows tonight may be a
little on the cool side. Will nudge up the guidance a category.

&&

.SHORT TERM /Saturday through Monday/...
Issued at 205 PM EDT Fri Jun 30 2017

Model guidance suggest broad troughing will push across the Great
Lakes this weekend, with heights rising by Monday as this feature
lifts off to the east. A couple of weak upper waves, one arriving
around Saturday and another Sunday afternoon and night, coupled with
an increasing warm advection pattern by Monday, offer some
precipitation potential, but nothing really stands out in the model
data at this point.

Will keep some small chance PoPs in the forecast for Saturday, and
for Sunday night and Monday to cover based on above.

Progged low level thicknesses suggest the GFS MOS high for Saturday
look too warm. Will nudge the guidance highs down a category.
The remainder of the periods look OK for now.

&&

.LONG TERM (Tuesday through Thursday)...

Issued at 312 AM EDT Sat Jul 1 2017

Confidence is high there will be a lot of wet weather, with
temperatures roughly average.

The deterministic models agree frontal systems will bring high rain
chances to Indiana much of next week. Tuesday and Wednesday should
be wetter than Thursday and Friday. POPs from today's forecast may
need to be adjusted by as much as 20 percent Tuesday, but less than
10 percent at other times.

For the most part the models are close with their temperature
forecasts, and errors should be 2 degrees or less.  Wednesday is the
exception. High temperatures could be off by as much as 4 degrees
depending on the location of a low pressure system near Indiana.

&&

.AVIATION /Discussion for the 010600Z TAF Issuance/...
Issued at 133 AM EDT Sat Jul 1 2017

LIFR ceilings and in some cases visibilities have developed in the
wake of the MCS that moved through the area during the evening. This
has drastically changed the aviation forecast in the last couple
hours and the 6Z TAFs will reflect this. Previous discussion follows.

Issued at 1138 PM EDT Fri Jun 30 2017

Would not rule out a stray thunderstorm overnight, but coverage too
low to mention until after 15z, when IND and BMG could see one as
the cold front moves through from the northwest.

Although the GFS LAMP and the SREF were undecided. With light to
calm winds overnight and saturated near surface layer from the
storms earlier this evening, good confidence there could be some
MVFR fog or low stratus through about 13z.

After 18z...expect all VFR conditions with winds shifting from
southwest to west behind the cold front and less than 10 knots.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS/MK/NIELD
SHORT TERM...JAS
LONG TERM....JK
AVIATION...MK/NIELD
Hazardous weather outlook, Jun 30, 9:59 PM EDT, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
959 PM EDT Fri Jun 30 2017

INZ021-028>031-035>049-051>057-060>065-067>072-020200-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
959 PM EDT Fri Jun 30 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms possible.

Hazards: Gusty winds, lightning, small hail, heavy rain.

Timing: Through the night.

Discussion: A cold front could bring some thunderstorms tonight.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: There will be some chance of thunderstorms most of the time
except on Sunday. Severe storms are not expected Saturday. It is too
early to say if any storms are going to be severe next week.

Discussion: A series of systems will keep chances for rain in the
forecast through much of the next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:19 PM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren5 days
Jun 30, 9:30 PM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren5 days
Jun 30, 9:30 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo5 days
Jul 1, 3:29 AM EDTRiver Flood WarningINDSullivan, Vigo5 days
Jul 1, 3:29 AM EDTRiver Flood WarningINDKnox, Sullivan6 days
Jul 1, 3:29 AM EDTRiver Flood WarningINDKnox, Sullivan6 days
Jul 1, 2:15 PM EDTRiver Flood WarningINDHamilton, Madison21 hr
Jul 1, 2:15 PM EDTRiver Flood WarningINDDelaware, Randolph24 hr
Jul 1, 2:15 PM EDTRiver Flood WarningINDTippecanoe20 hr

Nearby

River Flood Warnings in Indiana, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.